Amiodarone is an effective medication that was created for management of cardiac arrhythmias. It is sad to note though that it is also a potentially toxic antiarrhythmic drug and can be a challenge to use safely.
The usual side effects of amiodarone include corneal deposits, thyroid ailments, liver issues, photosensitivity and bluish discoloration of the skin.
Due to its potential to trigger various forms of toxicity, the doctor only prescribes amiodarone for individuals with dangerous or severely debilitating arrhythmias and there are no available treatment options. Remember that the most serious side effect is pulmonary toxicity.
Close look on amiodarone lung toxicity
Amiodarone lung toxicity can affect individuals who are using the drug. It has not been determined if the lung condition brought about by the drug is due to the direct impairment by the drug to the lung tissues, immune reaction to a drug or some other mechanism.
Take note that amiodarone can trigger a variety of lung conditions but in most instances, the issue can take on 4 forms such as:
- Abrupt, dangerous diffuse lung condition known as acute respiratory distress syndrome (ARDS).
- Interstitial pneumonitis is a condition where the air sacs in the lungs steadily build up fluid and a variety of inflammatory cells. This disrupts the exchange of gases in the lungs.
- “Typical-pattern” forms of pneumonia
- Lastly, a chest X-ray in rare cases can detect a solitary pulmonary mass
Who are at risk?
Those who are using amiodarone is at risk for lung toxicity. If an individual is on higher doses, has been using the drug for 6 months or longer or more than 60 years of age, the risk is generally higher.
Even today, there is no specific treatment option that is effective for amiodarone lung toxicity. One effective approach is to stop using the drug.
It is sad to note though that it might take months for the body to eliminate amiodarone after the last dosage. In addition, as for cases of less serious forms of lung toxicity, the lungs often improve steadily after stopping the intake of the drug.
When it comes to ARDS due to amiodarone intake, the doctor provides high doses of steroids. The drug is also given in other forms of amiodarone lung toxicity.
More Information / Disclaimer
The information posted on this page on amiodarone lung toxicity is for learning purposes only. Learn to recognize the indications by taking a standard first aid course with Vancouver First Aid.